Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 43, NWS Topeka, KS

April 27, 2012Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2012, 3:44 PM CDT for Cloud County, Republic County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2012, 3:44 PM CDT (20:44 UTC)
Expired
Apr 27, 2012, 4:30 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KTOP 272044
SVRTOP
KSC029-157-272130-
/O.NEW.KTOP.SV.W.0043.120427T2044Z-120427T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT FRI APR 27 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 342 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ASHERVILLE...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...JAMESTOWN...NORWAY...COURTLAND AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3980 9794 3978 9746 3937 9780 3940 9794
TIME...MOT...LOC 2044Z 210DEG 39KT 3948 9793

HAIL...1.25IN
WIND...60 MPH

$$

PHILLIPS
2 follow-up statements
862 
WWUS53 KTOP 272111
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT FRI APR 27 2012

KSC029-157-272130-
/O.CON.KTOP.SV.W.0043.000000T0000Z-120427T2130Z/
REPUBLIC KS-CLOUD KS-
411 PM CDT FRI APR 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CLOUD
AND SOUTHERN REPUBLIC COUNTIES UNTIL 430 PM CDT...

AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JAMESTOWN...
AND MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...NORWAY...COURTLAND AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3938 9786 3955 9794 3980 9794 3978 9746
      3937 9780
TIME...MOT...LOC 2111Z 220DEG 28KT 3964 9781

HAIL...1.00IN
WIND...60 MPH

$$

PHILLIPS
214 
WWUS53 KTOP 272129 RRA
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT FRI APR 27 2012

KSC029-157-272139-
/O.EXP.KTOP.SV.W.0043.000000T0000Z-120427T2130Z/
REPUBLIC KS-CLOUD KS-
429 PM CDT FRI APR 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLOUD AND SOUTHERN
REPUBLIC COUNTIES WILL EXPIRE AT 430 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT. A TORNADO WARNING REMAINS IN 
EFFECT FOR CLOUD COUNTY UNTIL 5PM CDT.

LAT...LON 3938 9786 3955 9794 3980 9794 3978 9746
      3937 9780
TIME...MOT...LOC 2129Z 220DEG 28KT 3975 9769

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:23 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 27, 12:23 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME STAMP
NATIONAL WEATHER SERVICE TOPEKA KS
1223 PM CDT FRI APR 27 2012

...AVIATION UPDATE...

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
LATEST GUIDANCE REMAINS CONSISTENT IN SHOWING THE MOST LIKELY TIMING
FOR CONVECTION BETWEEN 21Z AND 02Z. SO WILL CONTINUE A TEMPO GROUP
FOR THIS PERIOD. MVFR CIGS ARE ANTICIPATED TO REMAIN JUST WEST OF
TOP AND FOE UNTIL CONVECTION MOVES IN. BIGGEST UNCERTAINTY IS
WHETHER MVFR CIGS WILL MOVE BACK IN AS THE SFC LOW PASSES EAST
OVERNIGHT. THE GFS WANTS TO KEEP THEM NORTH OF THE TERMINALS. GIVEN
THE UNCERTAINTY WILL KEEP A VFR FORECAST FOR NOW WITH SCT025 ON THE
BACK SIDE OF THE LOW...BUT WILL NEED TO KEEP AN EYE ON THIS.

WOLTERS

&&

.PREV DISCUSSION... /ISSUED 404 AM CDT FRI APR 27 2012/
THIS FORECAST PACKAGE WILL HIGHLIGHT AND FOCUS ON SEVERE WEATHER
CHANCES FOR FRIDAY.

TODAY THROUGH SATURDAY NIGHT...08Z WATER VAPOR IMAGERY INDICATES
BROAD ANTICYCLONIC FLOW OVER THE FORECAST AREA...MOVING SLOWLY TO
THE EAST...WHICH SIGNIFIES THAT THE UPPER RIDGE THAT HAS BEEN
RESPONSIBLE FOR THE LATEST ROUND OF FAIR AND WARM WEATHER IS PUSHING
EAST OF THE AREA AHEAD OF A VIGOROUS SHORTWAVE TROUGH. WV IMAGERY
INDICATES THAT THIS TROUGH IS LOCATED ROUGHLY OVER SE COLORADO AND
MOVING E-NE INTO THE HIGH PLAINS. BY MID DAY ON FRIDAY THIS
SHORTWAVE TROUGH WILL LIKELY HAVE MOVED INTO NORTH CENTRAL KANSAS
AND INTO SOUTHEAST NEBRASKA BY THIS EVENING. AT THE SURFACE AN AREA
OF DEEPENING LOW PRESSURE SITE ACROSS THE HIGH PLAINS AND WILL MOVE
EASTWARD AS IT DEEPENS. SLY-SELY WINDS AHEAD OF THE TROUGH WILL
TRANSPORT MOISTURE NORTHWARD OUT OF C/E OKLAHOMA WHERE TDS IN THE
MID TO UPPER 60S CURRENTLY RESIDE. THESE FEATURES ALONG WITH A WARM
FRONT ASSOCIATED WITH THE AFOREMENTIONED SURFACE TROUGH WILL BE THE
MAJOR PLAYERS FOR THE POTENTIAL FOR SEVERE WEATHER ON FRIDAY...WHICH
COULD INCLUDE SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY EVEN TORNADOES.

ISENTROPICALLY LIFTED WARM AIR ADVECTION SHOWERS WILL MOVE INTO
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS EARLY FRIDAY MORNING.
THESE SHOWERS WILL HAVE TO OVERCOME A DRY LAYER OF AIR BETWEEN 850
AND 600 MB BEFORE SPREADING IN COVERAGE AND INTENSIFYING. THIS WILL
LIKELY HAPPEN IN THE 12Z TO 15Z PERIOD...WHERE SHOWERS WITH ISOLATED
THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER THIS MORNING.
HOWEVER FAST THIS MORNING ROUND OF CONVECTION CAN CLEAR OUT OF THE
AREA AND SKIES CAN CLEAR WILL DICTATE MUCH OF HOW THE SEVERE
POTENTIAL WILL PLAY OUT FOR THE REMAINDER OF THE DAY.

AS THE PREVIOUSLY MENTIONED SURFACE TROUGH EJECTS INTO THE CENTRAL
PLAINS BY 18Z ON FRIDAY IT WILL LIFT A WARM FRONT NORTHWARD INTO
CENTRAL KANSAS. THE EXACT POSITION OF THIS BOUNDARY THIS AFTERNOON
IS A BIT UNCLEAR...BUT WILL LIKELY SET UP ALONG OR JUST SOUTH OF
INTERSTATE 70 THIS AFTERNOON. SHOULD THE MORNING CONVECTION CLEAR
OUT OF THE AREA BY NOON OR SHORTLY THEREAFTER THE LOWER ATMOSPHERE
WILL BE ABLE TO UNDERGO RAPID WARMING...WHICH WILL INCREASE THE
INSTABILITY THROUGHOUT THE DAY. MODELS TO THIS POINT HAVE BEEN
SOMEWHAT STINGY REGARDING THE PROGGED SB CAPE FOR THIS AFTERNOON
AS MOST MODELS INDICATE A NARROW CORRIDOR OF 1000-1500 J/KG OF SB
CAPE THIS AFTERNOON IN THE WARM SECTOR SOUTH OF THE WARM FRONT AND
EAST OF THE PACIFIC FRONT. THIS WAS ALSO NOTED IN THE FORECAST
SOUNDINGS AS MID LEVEL LAPSE RATES WERE LESS THAN OPTIMAL FOR GOOD
DEEP INSTABILITY. SHOULD MOISTURE MAKE BETTER PROGRESS TO THE
NORTH TODAY AND/OR LONGER PERIOD OF INSOLATION THIS AFTERNOON THE
AMOUNT OF INSTABILITY COULD INCREASE. AS THE PACIFIC FRONT MAKES
ITS WAY WESTWARD THE LOW LEVEL CONVERGENCE ALONG THAT BOUNDARY
WILL CREATE VERTICAL MOTION THAT WILL BE SUPPORTED BY BY THE UPPER
TROUGH AS IT MOVES NORTH OF THE KS/NE BORDER. ALTHOUGH THE
INSTABILITY PARAMETERS ARE SOMEWHAT MEAGER DEEP LAYER SHEAR OF 50
TO 60 KTS WILL BE AMPLE TO CAUSE STORMS TO ROTATE. WITH THE DEEP
LAYER SHEAR VECTORS NEARLY PERPENDICULAR TO THE PACIFIC BOUNDARY
EXPECT INITIAL STORM MODE TO BE SUPERCELLULAR. A FAVORABLE LOW
LEVEL SHEAR PROFILE...CHARACTERIZED BY BACKED SURFACE AND 850 MB
WINDS VEERING WITH HEIGHT TO SW WINDS AT 500 MB WILL CREATE A
FAVORABLE ENVIRONMENT FOR THE STRONGEST STORMS TO PRODUCE A
TORNADO OR TWO. ALSO ANY STORM WHICH MOVES OUT OF THE WARM SECTOR
AND CROSSES THE WARM FRONT COULD ALSO PRODUCE A TORNADO AS IT
ENCOUNTERS THE BAROCLINIC ZONE. STORM MOTIONS WILL BE ROUGHLY
TOWARD THE NORTHEAST AROUND 40 MPH...WITH RIGHT MOVING SUPERCELLS
MOVING E-SE AT 25 MPH. EXPECT THE STORMS TO MAKE A QUICK EXIT TO
THE EAST BY 06Z TONIGHT AS VEERING 850 WINDS WILL LIKELY MESH
EVERYTHING INTO A QLCS STRUCTURE OVER FAR EASTERN KANSAS BEFORE
MOVING INTO W MISSOURI. HAVE GONE WITH A DRY FORECAST FOR SATURDAY
AS THE PACIFIC FRONT SHOULD BE WELL EAST OF THE AREA WITH DRY AND
COOL AIR ADVECTING INTO EASTERN KANSAS.

SUNDAY THROUGH THURSDAY...MADE LITTLE CHANGE TO THE MID RANGE AND
EXTENDED FORECAST. EXPECT SUNDAY TO BE THE COOLEST DAY OF THE
FORECAST PERIOD AS THE SURFACE HIGH BECOMES FIRMLY ENTRENCHED OVER
THE NORTHERN PLAINS. BY MONDAY THE HIGH WILL MOVE OFF TO THE EAST
AND SOUTHERLY FLOW WILL USHER IN WARMER AND MORE MOIST AIR INTO THE
AREA. BROAD UPPER TROUGHING WILL SET UP OVER THE CANADIAN PROVINCES
AND MAKE SLOW BUT STEADY MOVEMENT TO THE NORTHEAST. ZONAL FLOW WILL
SET UP OVER THE CENTRAL PLAINS...WHICH WILL MAKE ANY OBVIOUS UPPER
LEVEL FORCING MECHANISMS TOUGH TO PICK OUT. STRONG WARM/MOIST AIR
ADVECTION WILL ALLOW FOR PERIODS OF ISENTROPICALLY DRIVEN SHOWERS
THROUGH THE EARLY TO MID PART OF NEXT WEEK. THESE SHOWERS MAY BE
ENHANCED BY TRANSIENT SHORT WAVE TROUGHS WHICH WILL MOVE THROUGH THE
AREA.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 27, 3:06 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT FRI APR 27 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-282015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
306 PM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...EAST
CENTRAL AND MOST OF NORTHEAST KANSAS. THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND
POSSIBLY A FEW ISOLATED TORNADOES. THE THUNDERSTORM ACTIVITY IS
EXPECTED TO BE EXITING NORTHEAST KANSAS AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY OVER NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH THIS EVENING.

WOLTERS

In the hours before

Special weather statement, Apr 27, 10:39 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT FRI APR 27 2012

KSZ039-271615-
SHAWNEE-
1039 AM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE COUNTY...

THROUGH 1115 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS SHAWNEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SILVER
LAKE...TOPEKA... AND TECUMSEH. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 170 AND 186 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 348 AND 355 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3889 9567 3892 9585 3902 9595 3922 9577
      3922 9559 3908 9559 3907 9560 3905 9558
      3906 9557 3906 9550
TIME...MOT...LOC 1539Z 218DEG 37KT 3901 9581

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:55 AM CDTSpecial Weather StatementTOPDouglas35 min
Apr 27, 10:39 AM CDTSpecial Weather StatementTOPShawnee36 min
Apr 27, 4:06 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
Apr 27, 4:09 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa42 min
Apr 27, 4:23 PM CDTTornado WarningTOPCloud37 min
Apr 27, 4:47 PM CDTSevere Thunderstorm WarningTOPClay21 min
Apr 27, 4:49 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary56 min
Apr 27, 4:53 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington17 min
Apr 27, 5:16 PM CDTTornado WarningTOPClay, Cloud, Washington29 min
Apr 27, 5:29 PM CDTSevere Thunderstorm WarningTOPGeary, Riley18 min
Apr 27, 5:40 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee50 min
Apr 27, 5:56 PM CDTSpecial Weather StatementTOPRiley34 min
Apr 27, 6:27 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee33 min
Apr 27, 6:47 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee43 min
Apr 27, 6:51 PM CDTTornado WarningTOPOsage, Shawnee24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.